Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 180, NWS St. Louis, MO

July 19, 2018Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 19, 2018, 7:12 PM CDT for Knox County, Lewis County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 7:12 PM CDT (00:12 UTC)
Expired
Jul 19, 2018, 8:00 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 196 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 6:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS53 KLSX 200012
SVRLSX
MOC103-111-200100-
/O.NEW.KLSX.SV.W.0180.180720T0012Z-180720T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
712 PM CDT THU JUL 19 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Knox County in northeastern Missouri...
  Western Lewis County in northeastern Missouri...

* Until 800 PM CDT.

* At 712 PM CDT, a severe thunderstorm was located over Rutledge,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Edina, La Belle, Lewistown, Ewing, Knox City, Plevna, Colony,
  Steffenville, Baring and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4030 9195 4026 9195 4025 9178 3995 9168
      3996 9216 4030 9221
TIME...MOT...LOC 0012Z 331DEG 34KT 4031 9205 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

BSH
1 follow-up statement
205 
WWUS53 KLSX 200041
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
741 PM CDT THU JUL 19 2018

MOC103-111-200100-
/O.CON.KLSX.SV.W.0180.000000T0000Z-180720T0100Z/
Knox MO-Lewis MO-
741 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN KNOX AND WESTERN LEWIS COUNTIES...

At 740 PM CDT, a severe thunderstorm was located near La Belle,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
La Belle, Lewistown, Ewing, Knox City, Colony, Steffenville and
Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4030 9195 4026 9195 4025 9178 3995 9168
      3996 9196 4030 9206
TIME...MOT...LOC 0040Z 331DEG 34KT 4008 9188 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:01 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 4:01 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
401 PM CDT Thu Jul 19 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 400 PM CDT Thu Jul 19 2018

Forecast challenges mainly deal with convective trends late this
afternoon into this evening, overnight tonight and again Friday.

The early morning thunderstorm complex that developed and spread
through central/southeast Missouri this morning, effectively
resulted in a relatively stable environment. Outflow from this
complex then propagated west-southwest in the Kansas City area,
where additional storms have been focused.

The big question this afternoon has been whether a second round
would develop and become organized over north-central Missouri.
Trends have continued to favor western Missouri, generally along the
outflow boundary from this morning's convection. Despite some
afternoon cap erosion over northern Missouri, the relatively stable
layer continues to hold and redevelopment has remained isolated and
short-lived. The best support coincides with ongoing convection over
western Missouri, where a thin corridor of ~3000 J/kg of MUCape
extend north-to-south. Instability tails off to about 1000 J/kg
toward the St. Louis area.

Current thinking is that additional storm could still fire, but will
likely be tamed by this stable pocket over central and east-central
Missouri. Additional storms area more likely to redevelop in area
that were not already contaminate by this morning's thunderstorms,
which includes ongoing convection over eastern Kansas, western
Missouri and near the Missouri/Iowa border, closer to the junction
of the cold/warm frontal boundaries and just east of the 40-50kt jet
streak.

Guidance hints at a mid-upper drying taking place behind the upper
level wave, pushing northwest to southeast over central Missouri
into Friday morning. Eastward progress of the frontal boundary,
along with the upper low and jet max should be enough to push most
severe potential well into Illinois and over the OH/TN Valley
Regions. Given the lesser likelihood of precip, temps were bumped up
a couple of degrees with a gradual drop in humidity from east to
west during the day Friday.

Maples

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 400 PM CDT Thu Jul 19 2018

A longwave trough over parts of the central and eastern US will
begin to deepen by Friday night. An attendant low over the Great
Lakes on Friday night will move to the Ohio valley by Saturday
morning, then over into the southeast US by Sunday afternoon.
Showers and a few thunderstorms can be expected Saturday afternoon
across west central and southwest IL, east of the Mississippi River
on the backside of the vertically stacked low pressure system.
Showers and a few thunderstorms are possible on Sunday over
southwestern Illinois on the back side of the trough.  The low over
the Gulf coast will then become cut off from the deep long wave
trough. North-northwest flow will continue over the forecast area
from Friday night through Wednesday over the area. Cooler
temperatures are expected over the area this weekend due to the
north-northwest flow over the forecast area.  The operational models
continue to brings more showers and a few thunderstorms across
southeast MO and southwest IL Tuesday afternoon as a cold front
drops southeastward through our area with broad upper level
troughing over the northern Plains and Great Lakes region. The cold
is expect to move just south of the CWA on Wednesday with additional
chances for isolated showers and thunderstorms again on Wednesday
afternoon over southeast Missouri and southwestern Illinois.
Temperature will be at seasonal values for late July over the
area.

Kelly

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1250 PM CDT Thu Jul 19 2018

Showers and isolated thunderstorm will continue to moving through
the central and southeast Missouri and southwest Illinois through
this afternoon. MVFR with some patchy IFR is possible with
thunderstorms as the complex moves southeast through the area.
 Another round of  showers and thunderstorms are also possible
over parts of central and northeast Missouri this afternoon with
brief MVFR conditions possible. Additionally, some thunderstorm
gusts will be possible with thunderstorms up to 30kts this
afternoon. Finally, some scattered thunderstorms will be possible
over parts of southwest Illinois on Friday afternoon with brief
periods of MVFR possible. Otherwise winds will be light out of the
south- southwest and VFR conditions through Friday afternoon.

SPECIFICS FOR KSTL: Showers with isolated thunderstorms will push
through the terminal in the 18-20z period with a brief periods of
MVFR possible at the terminal. Additional showers and
thunderstorms are possible again around 00z. Otherwise, light
south- southwest winds and VFR conditions at the terminal through
Friday afternoon. Scattered showers and thunderstorms may fire up
east of the terminal, but confidence is low at this time.

Kelly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 19, 4:15 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
415 PM CDT Thu Jul 19 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
415 PM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible tonight,
mainly through northeast Missouri into central Illinois.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible across far southeast
Missouri and southern Illinois on Friday.

There will be a slight chance for thunderstorms Saturday
afternoon and Sunday afternoon across central and southwest
Illinois, in addition to Tuesday and Tuesday evening for
southeast Missouri and southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.
Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:04 PM CDTSevere Thunderstorm WarningLSXLewis56 min
Jul 19, 7:56 PM CDTSevere Thunderstorm WarningLSXLewis, Marion64 min
Jul 19, 8:58 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls62 min
Jul 19, 9:41 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.